Texas, 2022

High Wind in Texas, December 28, 2022

December 28, 2022 · NWS MAF · 2 events in 2 counties and zones

A large, slow-moving mid-level trough brought prolonged westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, slow-moving mid-level trough brought prolonged westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 27, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 27, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1031 PM CST Tue Dec 27 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CST Tue Dec 27 2022

Into tonight, southwesterly winds keep lows across the region above
normal in the 30s and 40s. That same steady, southerly flow will
remain into the day on Wednesday and lead to temperatures in the mid
70s stretching from the Permian Basin southward across the Pecos
River Valley and into the Big Bend. Areas west of the Pecos will be
slightly cooler in the 60s as a Pacific front moves in from the west
that afternoon and evening.

Approach and passage of the front and associated short wave trough
will lead to windy conditions across the Guadalupe and Delaware
Mountains today through Wednesday night. A High Wind Warning
continues from this afternoon through late Wednesday night for those
areas. Also issuing a wind advisory for Eddy and Lea Counties for
winds into the 20s and 30s during the afternoon. Temperatures
Wednesday night will stay well above normal in the 40s for many with
higher elevations dipping into the 30s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CST Tue Dec 27 2022

Thursday, the first of a series of upper troughs will exit West
Texas and Southeast New Mexico, followed by a secondary wave Friday.
Unfortunately, a Pac front will accompany the first trough, knocking
around 10F off highs Thursday afternoon from Wednesday's.  Thursday
night, as the secondary trough approaches, a few showers may creep
onto the higher terrain from the west, and even out on the Stockton
Plateau by Friday afternoon.  Temperatures Friday afternoon will be
about the same as Thursday...4-5F above normal.

Northwest flow aloft behind the secondary trough will quickly
transition to zonal Saturday as a tertiary trough makes landfall on
the west coast.  Leeside troughing on the Front Range could induce
high winds in the Guadalupes as soon as Friday afternoon, and this
could be a long-fused event through the weekend and beyond, as the
trough doesn't arrive in West Texas and Southeast New Mexico until
Monday.  BLDU looks likely, and a slight chance of -SHRA northwest
Sunday night as the trough arrives.  The upshot is that downslope
warming will increase highs Saturday and Sunday to well-above
normal. However, a Pac front accompanying the third trough will
start a downward slide in temperatures Monday, to near-normal by
Tuesday afternoon.

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Tue Dec 27 2022

VFR with considerable high clouds. Wind will be S to SW tonight
becoming more westerly tomorrow and increasing in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  73  46  65 /   0   0   0   0
Carlsbad                 41  66  44  62 /   0   0   0   0
Dryden                   34  68  43  69 /   0   0   0   0
Fort Stockton            47  77  47  67 /   0   0   0   0
Guadalupe Pass           43  58  40  54 /   0   0   0   0
Hobbs                    40  65  43  61 /   0   0   0   0
Marfa                    31  69  36  61 /   0   0   0   0
Midland Intl Airport     39  73  46  65 /   0   0   0   0
Odessa                   40  71  47  65 /   0   0   0   0
Wink                     38  72  45  65 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Thursday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...High Wind Warning until 3 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from 1 PM to 7 PM MST Wednesday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...93
LONG TERM....44
AVIATION...72
Hazardous weather outlook, Dec 27, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CST Tue Dec 27 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 PM CST Tue Dec 27 2022 /1243 PM MST Tue Dec 27 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning is in effect through Wednesday night for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect Wednesday afternoon and early evening
for the Southeast New Mexico Plains.

High winds are possible Friday through Monday in the Guadalupe and
Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 28, 12:00 AM CST to 11:59 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 28, 12:00 AM CST to 11:46 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072242, 1072243.